Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Tucson, AZ

August 2, 2022Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2022, 3:06 PM MST for Graham County, Greenlee County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 3:06 PM MST (22:06 UTC)
Expired
Aug 2, 2022, 3:45 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 159 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS55 KTWC 022206
SVRTWC
AZC009-011-022245-
/O.NEW.KTWC.SV.W.0101.220802T2206Z-220802T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
306 PM MST Tue Aug 2 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Graham County in southeastern Arizona...
  West central Greenlee County in southeastern Arizona...

* Until 345 PM MST.

* At 306 PM MST, a severe thunderstorm was located 9 miles southwest
  of Morenci, or 10 miles southwest of Clifton, moving southwest at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Safford, Thatcher, Solomon and Safford Regional Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3310 10951 3299 10926 3269 10937 3286 10977
TIME...MOT...LOC 2206Z 033DEG 12KT 3296 10944 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
2 follow-up statements
907 
WWUS55 KTWC 022222
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
322 PM MST Tue Aug 2 2022

AZC009-011-022245-
/O.CON.KTWC.SV.W.0101.000000T0000Z-220802T2245Z/
Graham-Greenlee-
322 PM MST Tue Aug 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR EAST CENTRAL GRAHAM AND WEST CENTRAL GREENLEE COUNTIES...

At 322 PM MST, a severe thunderstorm was located 9 miles southwest of
Morenci, or 10 miles southwest of Clifton, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Safford, Thatcher, Solomon and Safford Regional Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3310 10951 3299 10926 3269 10937 3286 10977
TIME...MOT...LOC 2222Z 020DEG 7KT 3295 10943 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
342 
WWUS55 KTWC 022239
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
339 PM MST Tue Aug 2 2022

AZC009-011-022249-
/O.EXP.KTWC.SV.W.0101.000000T0000Z-220802T2245Z/
Graham-Greenlee-
339 PM MST Tue Aug 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES WILL EXPIRE AT 345 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3310 10951 3299 10926 3269 10937 3286 10977
TIME...MOT...LOC 2239Z 033DEG 12KT 3291 10946 

$$

AWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:47 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 2, 1:47 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Tue Aug 2 2022

.SYNOPSIS...As we move through the heart of the monsoon season,
expect daily thunderstorm chances with the potential for a few
strong storms at times. Later in the week the pattern shifts
toward even better thunderstorm coverage.

&&

.DISCUSSION...The day began with a healthy amount of instability
as measured by the morning sounding, with MUCAPE around 2700
J/kg. The ECMWF EFI showed SBCAPE values are in the 70th to 80th
percentiles, providing plenty of potential for severe
thunderstorms. This has already been actualized by an early start
to the activity, as well as a couple healthy storms. The downside
is that anvils are overspreading the region on 25-30 kts of
easterly upper-level flow. Cochise County started the day off with
a few weak showers/thunderstorms, but has cleared out since.

Model solutions indicate another feature to watch for is a weak
shortwave that passes the area later this evening and overnight,
which will provide an opportunity for overnight activity that
sweeps east to west across the CWA. The high-res models were
initially mixed on this outcome, but the probability is increasing
based on the trends of today.

Beyond today, southeast Arizona continues to sit in a favorable
pattern for thunderstorm development. This should come as no
surprise considering it is the first week of August. The monsoon
ridge is forecast to stay to our northeast, ushering in moist
southeasterly flow. Thursday looks to have additional lift from an
inverted trough and WPC paints a slight risk for excessive
rainfall in portions of our area. Yet another upper-level wave
looks to approach during the weekend, allowing for a continuation
of widespread rainfall chances.

&&

.AVIATION...Valid through 04/00Z.
SCT-BKN clouds at 8k-13k ft AGL thru 03/14z then slowly diminishing
to FEW-SCT through the end of the forecast period. SCTD SHRA/TSRA
primarily between 02/18Z and 03/07Z, mainly south and east of KTUS.
CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with
mountain obscurations and erratic wind gusts to 40+ kts. Otherwise,
SFC wind will generally be less than 12 kts, favoring a NWLY
direction during the afternoon hours and SELY in the night hours.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity this week. Strong and erratic outflow winds may accompany
the stronger thunderstorms, otherwise expect diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Howlett
Aviation...Strongman
Fire Weather....Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 11:54 AM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1154 AM MST Tue Aug 2 2022

AZZ503-504-507-513-021945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1154 AM MST Tue Aug 2 2022

...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through
1245 PM MST...

At 1154 AM MST, Doppler radar was tracking a strong thunderstorm over
Sonoita, or 24 miles east of Green Valley, moving northwest at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, Sonoita, Elgin, Fort
Huachuca, Corona De Tucson, Kartchner Caverns State Park, Canelo and
Madera Canyon.

This includes the following highways...
 Route 82 between mile markers 25 and 61.
 Route 83 between mile markers 13 and 51.
 Route 90 between mile markers 300 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3177 11017 3147 11029 3166 11096 3195 11079
TIME...MOT...LOC 1854Z 131DEG 7KT 3173 11064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Local storm report, Aug 2, 12:19 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1219 PM MST TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLASH FLOOD      5 NNW HUACHUCA CITY     31.70N 110.36W
08/02/2022                   COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HEAVY RAINFALL AND
            PROPERTY IS STARTING TO FLOOD.

&&

KJS
Special weather statement, Aug 2, 1:07 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
107 PM MST Tue Aug 2 2022

AZZ508-509-511-022045-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
107 PM MST Tue Aug 2 2022

...A strong thunderstorm will impact portions of southwestern Graham
and northwestern Cochise Counties through 145 PM MST...

At 107 PM MST, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Willcox, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Grant and Bonita.

This includes Route 266 between mile markers 121 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3246 11027 3269 11020 3262 10991 3236 10994
TIME...MOT...LOC 2007Z 283DEG 6KT 3254 11008

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAH
Special weather statement, Aug 2, 2:32 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
232 PM MST Tue Aug 2 2022

AZZ509-510-022215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
232 PM MST Tue Aug 2 2022

...A strong thunderstorm will impact portions of east central Graham
and central Greenlee Counties through 315 PM MST...

At 232 PM MST, Doppler radar was tracking a strong thunderstorm over
Clifton, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.

This includes the following highways...
 Route 70 near mile marker 366.
 Route 75 between mile markers 392 and 398.
 Route 78 between mile markers 155 and 169.
 Route 191 between mile markers 141 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3277 10929 3302 10962 3322 10926 3304 10905
      3301 10905
TIME...MOT...LOC 2132Z 038DEG 11KT 3304 10926

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:00 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Aug 1, 5:21 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 1, 5:55 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 1, 5:59 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 2, 11:54 AM MSTSpecial Weather StatementTWCSanta Cruz51 min
Aug 2, 12:05 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz40 min
Aug 2, 12:08 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Aug 2, 12:18 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima, Santa Cruz117 min
Aug 2, 1:07 PM MSTSpecial Weather StatementTWCGraham38 min
Aug 2, 1:48 PM MSTAreal Flood AdvisoryTWCCochise, Graham4 hr
Aug 2, 2:32 PM MSTSpecial Weather StatementTWCGreenlee43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.